Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 4, NWS Missoula, MT

August 7, 200616 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 7, 2006, 9:58 AM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 7, 2006, 12:00 PM MDT. It was in force for 35 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2006, 9:58 AM MDT (15:58 UTC)
In effect from
Aug 7, 2006, 12:00 PM MDT
Expired
Aug 8, 2006, 10:55 PM MDT
In force
35 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:10 PM MDTTSTM WND GST 495 Ne Dillon, MT
Aug 8, 3:31 PM MDTTSTM WND GST 472 E Helena, MT
Aug 8, 5:50 PM MDTTSTM WND DMG2 W Lolo, MT7-8 TREES UPROOTED...ONE MEASURING 16-18 INCHES IN DIAMETER. A STRAIGHT LINE OF TREES DOWN AT NEIGHBORS HOUSE WITH ONE OF THE NEIGHBORS TREES ESTIMATED TO BE 80 FT IN LENGTH. LIGHTNING ALSO CAUSED A WILDFIRE OFF HWY 12.
Aug 8, 5:50 PM MDTTSTM WND DMG2 W Lolo, MT7-8 TREES UPROOTED...ONE MEASURING 16-18 INCHES IN DIAMETER. A STRAIGHT LINE OF TREES DOWN TO NEIGHBORS HOUSE WITH ONE OF THE NEIGHBORS TREES ESTIMATED TO BE 80 FT IN LENGTH. LIGHTNING ALSO CAUSED A WILDFIRE OFF HWY 12.
Aug 8, 5:53 PM MDTTSTM WND DMG3 W Missoula, MTDRY MICROBURST. ESTIMATED WINDS SUSTAINED AT 45 MPH WITH GUSTS TO 60 MPH. 2 LARGE SIGNS AND 2 TREES BLOWN DOWN NEAR FLYNN LANE.
Aug 8, 5:53 PM MDTTSTM WND GST 03 W Missoula, MTDRY MICROBURST. ESTIMATED WINDS SUSTAINED AT 45 MPH WITH GUSTS TO 60 MPH. 2 LARGE SIGNS AND 2 TREES BLOWN DOWN NEAR FLYNN LANE.
Aug 8, 5:53 PM MDTNON-TSTM WND DMG3 W Missoula, MTDRY MICROBURST. ESTIMATED WINDS SUSTAINED AT 45 MPH WITH GUSTS TO 60 MPH. 2 LARGE SIGNS AND 2 TREES BLOWN DOWN NEAR FLYNN LANE.
Aug 8, 6:15 PM MDTTSTM WND DMGBonner, MT40 TO 50 FOOT PINE TREE UPROOTED ALONG HIGHWAY 210 OUTSIDE OF PILZVILLE.
Aug 8, 6:25 PM MDTTSTM WND DMGSt. Ignatius, MTNUMEROUS TREES DOWN ON POWERLINES REPORTED BY MISSION VALLEY POWER COMPANY
Aug 8, 6:55 PM MDTTSTM WND DMG1 W Ronan, MT20 INCH DIAMETER WILLOW AND 15 INCH DIAMETER COTTONWOOD TREES WERE BLOWN DOWN AT THE MISSION VALLEY COUNTRY CLUB.
Aug 8, 8:25 PM MDTHAIL 15 N Bigfork, MT1 INCH HAIL. MAX WIND GUST 31 KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 071558
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
958 AM MDT MON AUG 7 2006

IDZ102-103-MTZ108>111-080600-
/O.NEW.KMSO.FW.W.0004.060807T1800Z-060808T0600Z/
/O.EXT.KMSO.FW.A.0006.060808T0600Z-060809T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
858 AM PDT MON AUG 7 2006 /958 AM MDT MON AUG 7 2006/

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/
TONIGHT FOR DRY THUNDERSTORMS IN WEST CENTRAL AND SOUTHWEST 
MONTANA AND CENTRAL IDAHO...
...FIRE WEATHER WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING FOR DRY THUNDERSTORMS IN WEST CENTRAL AND SOUTHWEST 
MONTANA AND CENTRAL IDAHO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS...WHICH IS IN EFFECT UNTIL MIDNIGHT
MDT /11 PM PDT/ TONIGHT. THE FIRE WEATHER WATCH IS NOW IN EFFECT
FROM LATE TONIGHT THROUGH TUESDAY EVENING.

AN UPPER LEVEL LOW CURRENTLY OFF THE CALIFORNIA COAST WILL MOVE
NORTHEAST ACROSS NORTH IDAHO AND WESTERN MONTANA TODAY THROUGH
TUESDAY EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE
OF THE LOW ON THIS AFTERNOON OVER CENTRAL IDAHO AND SOUTHWEST
MONTANA AND SPREAD NORTHWARD OVERNIGHT. ANOTHER ROUND OF
THUNDERSTORMS WILL TAKE A SIMILAR PATH ON TUESDAY AFTERNOON AND
EVENING AS THE LOW MOVES THROUGH THE AREA. THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL BE MOSTLY DRY WITH ONLY LOCAL WETTING
RAINS AND GUSTY WINDS. WITH AN INCREASE IN MOISTURE BY
TUESDAY...THERE WILL BE A MIX OF WET AND DRY STORMS WITH A BETTER
CHANCE OF WETTING RAINS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ104>107-080600-
/O.CON.KMSO.FW.A.0006.060807T2100Z-060809T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
958 AM MDT MON AUG 7 2006

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 3 PM MDT THIS
AFTERNOON THROUGH TUESDAY EVENING FOR DRY THUNDERSTORMS IN 
WEST CENTRAL AND SOUTHWEST MONTANA AND CENTRAL IDAHO...

AN UPPER LEVEL LOW CURRENTLY OFF THE CALIFORNIA COAST WILL MOVE
NORTHEAST ACROSS NORTH IDAHO AND WESTERN MONTANA TUESDAY EVENING.
SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE LOW ON THIS
AFTERNOON OVER CENTRAL IDAHO AND SOUTHWEST MONTANA AND SPREAD
NORTHWARD OVERNIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL TAKE A
SIMILAR PATH ON TUESDAY AFTERNOON AND EVENING AS THE LOW MOVES
THROUGH THE AREA. THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WILL BE MOSTLY DRY WITH ONLY LOCAL WETTING RAINS AND GUSTY WINDS.
WITH AN INCREASE IN MOISTURE BY TUESDAY...THERE WILL BE A MIX OF
WET AND DRY STORMS WITH A BETTER CHANCE OF WETTING RAINS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$
5 follow-up statements
000 
WWUS85 KMSO 072052
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
252 PM MDT MON AUG 7 2006

IDZ102-103-MTZ108>111-080600-
/O.UPG.KMSO.FW.A.0006.060808T0600Z-060809T0600Z/
/O.EXT.KMSO.FW.W.0004.000000T0000Z-060809T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
152 PM PDT MON AUG 7 2006 /252 PM MDT MON AUG 7 2006/

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/
TUESDAY NIGHT FOR DRY THUNDERSTORMS IN WEST CENTRAL AND SOUTHWEST 
MONTANA AND CENTRAL IDAHO...

AN UPPER LEVEL LOW CURRENTLY OFF THE CALIFORNIA COAST WILL MOVE
NORTHEAST ACROSS NORTH IDAHO AND WESTERN MONTANA TONIGHT THROUGH
TUESDAY EVENING. SCATTERED THUNDERSTORMS HAVE DEVELOPED IN ADVANCE
OF THE LOW ON THIS AFTERNOON OVER CENTRAL IDAHO AND SOUTHWEST
MONTANA AND SPREAD NORTHWARD OVERNIGHT. ANOTHER ROUND OF
THUNDERSTORMS WILL TAKE A SIMILAR PATH ON TUESDAY AFTERNOON AND
EVENING AS THE LOW MOVES THROUGH THE AREA. THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL BE MOSTLY DRY WITH ONLY LOCAL WETTING
RAINS AND GUSTY WINDS. WITH AN INCREASE IN MOISTURE BY TUESDAY...
THERE WILL BE A MIX OF WET AND DRY STORMS WITH A BETTER CHANCE OF
WETTING RAINS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MTZ104>107-080600-
/O.CON.KMSO.FW.A.0006.060807T2100Z-060809T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
252 PM MDT MON AUG 7 2006

...FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING FOR 
DRY THUNDERSTORMS IN WEST CENTRAL AND SOUTHWEST MONTANA AND CENTRAL IDAHO...

THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT LATE TONIGHT
AS MOISTURE INCREASES IN THE REGION. A BETTER CHANCE OF
THUNDERSTORMS EXISTS ON TUESDAY AS AN UPPER LEVEL LOW CURRENTLY
OFF THE CALIFORNIA COAST WILL MOVE NORTHEAST ACROSS NORTHWESTERN
MONTANA. A ROUND OF THUNDERSTORMS WILL MOVE INTO THE REGION
TUESDAY AFTERNOON AND EVENING AS THE LOW MOVES THROUGH. THERE WILL
BE A MIX OF WET AND DRY STORMS ON TUESDAY.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$
000 
WWUS85 KMSO 080443
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1043 PM MDT MON AUG 7 2006

IDZ102-103-MTZ108>111-081530-
/O.CON.KMSO.FW.W.0004.000000T0000Z-060809T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
943 PM PDT MON AUG 7 2006 /1043 PM MDT MON AUG 7 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TUESDAY NIGHT FOR DRY THUNDERSTORMS IN WEST CENTRAL AND SOUTHWEST   
MONTANA AS WELL AS NORTH CENTRAL IDAHO...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/TUESDAY NIGHT.

AN UPPER LEVEL LOW CURRENTLY OFF THE CALIFORNIA COAST WILL MOVE
NORTHEAST ACROSS OREGON TUESDAY AND INTO IDAHO TUESDAY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
LOW SYSTEM OVER NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA DURING
THE DAY TUESDAY...THEN SPREAD NORTHWARD TUESDAY EVENING. THERE
WILL BE A MIX OF BOTH WET AND DRY STORMS WITH A BETTER CHANCE OF
WETTING RAINS. GUSTY ERRATIC WINDS WILL ACCOMPANY THESE STORMS
CREATING DANGEROUS FIRE WEATHER CONDITIONS. 

$$

MTZ104>107-081530-
/O.CON.KMSO.FW.A.0006.000000T0000Z-060809T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
1043 PM MDT MON AUG 7 2006

...FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING FOR 
DRY THUNDERSTORMS IN NORTHWEST MONTANA...

A FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING. 

AN UPPER LEVEL LOW CURRENTLY OFF THE CALIFORNIA COAST WILL MOVE
NORTHEAST ACROSS OREGON TUESDAY AND INTO IDAHO TUESDAY EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL IDAHO
AND WEST CENTRAL MONTANA DURING THE AFTERNOON. THERE IS A BETTER
POTENTIAL FOR THESE STORMS TO MIGRATE FARTHER NORTH INTO
NORTHWEST MONTANA LATE TUESDAY. 

ANY LIGHTNING...WHETHER IT BE WITH WET OR DRY STORMS WILL BE
PROBLEMATIC GIVEN THE EXTREMELY DRY FUELS CONDITIONS. GUSTY
ERRATIC WINDS WITH THESE STORMS CAN ALSO BE A CONTRIBUTING FACTOR
IN CREATING DANGEROUS FIRE WEATHER CONDITIONS.

$$
000 
WWUS85 KMSO 081527
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
927 AM MDT TUE AUG 8 2006

MTZ104>107-090600-
/O.UPG.KMSO.FW.A.0006.000000T0000Z-060809T0600Z/
/O.EXB.KMSO.FW.W.0004.060808T1600Z-060809T0600Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-
927 AM MDT TUE AUG 8 2006

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR 
DRY THUNDERSTORMS IN NORTHWEST MONTANA...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

AN UPPER LEVEL LOW CURRENTLY IN SOUTHERN OREGON WILL MOVE
NORTHEAST INTO CENTRAL IDAHO TODAY AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NORTH CENTRAL IDAHO AND NORTHWEST
MONTANA DURING THE AFTERNOON. THUNDERSTORMS WILL START OFF DRY
THEN BECOME MAINLY WET BY LATE AFTERNOON INTO THE EVENING. 

ANY LIGHTNING...WHETHER IT BE WITH WET OR DRY STORMS WILL BE
PROBLEMATIC GIVEN THE EXTREMELY DRY FUELS CONDITIONS. GUSTY
ERRATIC WINDS. WITH THESE STORMS CAN ALSO BE A CONTRIBUTING FACTOR
IN CREATING DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ102-103-MTZ108>111-090600-
/O.CON.KMSO.FW.W.0004.000000T0000Z-060809T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-EAST LOLO-BITTERROOT-
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
827 AM PDT TUE AUG 8 2006 /927 AM MDT TUE AUG 8 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR DRY THUNDERSTORMS IN WEST CENTRAL AND SOUTHWEST   
MONTANA AS WELL AS NORTH CENTRAL IDAHO...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT. 

AN UPPER LEVEL LOW CURRENTLY IN SOUTHERN OREGON WILL MOVE
NORTHEAST INTO CENTRAL IDAHO TODAY AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NORTH CENTRAL IDAHO AND NORTHWEST
MONTANA DURING THE AFTERNOON. THUNDERSTORMS WILL START OFF DRY
THEN BECOME MAINLY WET BY LATE AFTERNOON INTO THE EVENING. 

ANY LIGHTNING...WHETHER IT BE WITH WET OR DRY STORMS WILL BE
PROBLEMATIC GIVEN THE EXTREMELY DRY FUELS CONDITIONS. GUSTY
ERRATIC WINDS. WITH THESE STORMS CAN ALSO BE A CONTRIBUTING FACTOR
IN CREATING DANGEROUS FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 082022
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
222 PM MDT TUE AUG 8 2006

IDZ102-103-MTZ104>111-090600-
/O.CON.KMSO.FW.W.0004.000000T0000Z-060809T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
122 PM PDT TUE AUG 8 2006 /222 PM MDT TUE AUG 8 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR LIGHTNING FROM DRY AND WET THUNDERSTORMS AFTER 
A PROLONGED DRY PERIOD IN WESTERN MONTANA AND NORTH CENTRAL IDAHO...

RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT.

AN UPPER LEVEL LOW CURRENTLY OVER CENTRAL OREGON WILL MOVE
NORTHEAST THROUGH CENTRAL IDAHO AND WESTERN MONTANA LATER TODAY.
THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM WILL WILL START OFF AS
DRY STORMS...THEN BECOME MAINLY RAIN PRODUCING STORMS BY TONIGHT.

ANY LIGHTNING...WHETHER IT BE WITH WET OR DRY THUNDERSTORMS MAY
START FIRES GIVEN EXTREMELY DRY FUEL CONDITIONS. STRONG...ERRATIC
WINDS WITH THESE STORMS WILL ALSO BE A FACTOR IN CREATING DANGEROUS
FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KMSO 090455
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1055 PM MDT TUE AUG 8 2006

IDZ102-103-MTZ104>111-090600-
/O.CAN.KMSO.FW.W.0004.000000T0000Z-060809T0600Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI-
FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION-
EAST LOLO-BITTERROOT-DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
955 PM PDT TUE AUG 8 2006 /1055 PM MDT TUE AUG 8 2006/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS BEEN DECREASING DURING THE PAST FEW
HOURS. STORMS ARE TRANSITIONING TO MORE OF THE WET VARIETY...PLUS
RELATIVE HUMIDITIES ARE ON THE INCREASING. THEREFORE THE RED FLAG
WARNING THAT WAS IN EFFECT FOR WESTERN MONTANA AND NORTH-CENTRAL
IDAHO HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 7, 9:38 AM MDT, 20 minutes earlier.

Area forecast discussion, Aug 7, 9:38 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
938 AM MDT MON AUG 7 2006

.UPDATE...MINOR UPDATE THIS MORNING. WILL BE INCREASING THE CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN ZONES THIS
AFTERNOON. WILL ALSO UPDATE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR THE SAME AREA.

&&

.FIRE WEATHER...WILL UPDATE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR FIRE ZONES 102-103, 108>111 FOR LIGHTNING. STARTING TO
SEE SOME ISOLATED SHOWERS/TSTORMS POPPING UP TO THE SOUTH. WITH AS
DRY AS CONDITIONS HAVE BEEN THE POTENTIAL FOR EVEN WET
THUNDERSTORMS TO CAUSE FIRE STARTS IS HIGH.

&&

.PREV DISCUSSION... (ISSUED 326 AM MDT MON AUG 7 2006)

SHORT TERM...CLOSED LOW OVER NORTHERN CALIFORNIA COAST WILL MOVE
NORTHWARD TODAY. AS IT DOES SO...UPPER LEVEL ENERGY AND MOISTURE
WILL MOVE INTO NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA. STILL
HAVE SOME LINGERING CONVECTION OVER SOUTHEAST IDAHO THIS
HOUR...AND WITH SOME SURFACE AND MID LEVEL CONVERGENCE FROM
THERMAL BOUNDARY...MAY SEE SOME ISOLATED THUNDERSTORMS OVER THE
SOUTHERN CLEARWATERS AND WESTERN LEMHI COUNTY THIS MORNING. BEST
THUNDERSTORM ACTIVITY LOOKS THIS AFTERNOON AND EVENING AS UPPER
LEVEL ENERGY EJECTS FROM CALIFORNIA LOW INTO THE INTERMOUNTAIN
WEST AND THERMAL TROUGH INTENSIFIES OVER THE REGION. WITH INCREASED
INSTABILITY AND GOOD MIXING...DECENT HEATING IS EXPECTED WITH
TEMPERATURES IN THE 90S ACROSS MONTANA AND IN THE LOW 100S PARTS
OF NORTH CENTRAL IDAHO. THUNDERSTORMS WILL CONTINUE THIS EVENING
AND SPREAD NORTH OVERNIGHT AS MORE ENERGY FROM ADVANCING LOW
CONTINUES TO MOVE INTO THE INTERMOUNTAIN WEST. CLOSED UPPER LOW IS
EXPECTED TO OPEN UP AND BECOME NEGATIVELY TILTED AS IT LIFTS
NORTHEASTWARD THROUGH OREGON TUESDAY MORNING. THIS WILL MOVE
THROUGH THE INTERMOUNTAIN WEST TUESDAY AFTERNOON AND OVERNIGHT
KEEPING THREAT OF SCATTERED THUNDERSTORMS IN THE FORECAST...ONLY
MORE ACTIVITY IN NORTHWEST MONTANA AS WELL ON TUESDAY NIGHT.
STRONG MID AND UPPER LEVEL LIFT ASSOCIATED WITH THE LOW WILL
COMBINE WITH MONSOON MOISTURE MOVING UP THROUGH THE GREAT BASIN TO
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS FOR MOST AREAS TUESDAY
NIGHT. EXPECT WIDESPREAD (WET) THUNDERSTORMS AND A DECENT SHOT
AT MEASURABLE PRECIPITATION FOR MOST PLACES.

LONG TERM...WEDNESDAY THROUGH SUNDAY...EXCELLENT MODEL
AGREEMENT FROM WEDNESDAY THROUGH THE END OF THE WORK WEEK. MORE
STABLE AIR MOVES OVER THE AREA WEDNESDAY MORNING BEHIND EXITING TROUGH.
SOUTHWEST FLOW WILL CONTINUE ON THROUGH FRIDAY AS A TROUGH DIGS
OFF THE PACIFIC NORTHWEST COAST. THE TROUGH IS EXPECTED TO PUSH A
SIGNIFICANT COLD FRONT THROUGH ON THURSDAY OR FRIDAY...WHICH COULD
CAUSE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS MOST AREAS. AFTER
FRIDAY...THE MODELS DIVERGE ON SOLUTION OF TROUGH PASSAGE. THE
GOING FORECAST HAS THE TROUGH SETTLING OVER THE INTERMOUNTAIN
WEST THIS WEEKEND RESULTING IN COOLER TEMPERATURES AND ISOLATED TO
SCATTERED THUNDERSTORMS. WILL CONTINUE TO MONITOR LATER RUNS TO
SEE HOW WEEKEND FORECAST PANS OUT.

AVIATION...SMOKE WILL CONTINUE TO OCCASIONALLY REDUCE VISIBILITIES
ACROSS THE AREA THIS MORNING...ESPECIALLY IN NORTHWEST AND WEST
CENTRAL MONTANA. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO
EXPECTED THIS AFTERNOON INTO TONIGHT FROM THE CLEARWATER MOUNTAINS
AND LEMHI COUNTY OF IDAHO THROUGH THE BITTERROOTS TO THE POTOMAC
AND SEELEY LAKE REGION AND POINTS SOUTH. PLEASE SEE APPROPRIATE
TAFS AND TWEBS FOR DETAILS.

FIRE WEATHER...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ALL OF
NORTH CENTRAL IDAHO AND WESTERN AND SOUTHWEST MONTANA FOR THIS
AFTERNOON THROUGH TUESDAY EVENING. AFTER A PROLONGED VERY DRY
PERIOD...SCATTERED MAINLY DRY THUNDERSTORMS ARE ANTICIPATED THIS
AFTERNOON INTO TONIGHT ACROSS THE WATCH AREA. ON TUESDAY AN
INCREASE IN MOISTURE WILL RESULT IN A MIX OF WET AND DRY
THUNDERSTORM CORES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT TUESDAY FOR MISSOULA/BITTERROOT
     VALLEYS...BITTERROOT/SAPPHIRE MOUNTAINS...BUTTE/BLACKFOOT
     REGION...POTOMAC/SEELEY LAKE REGION.

     FIRE WEATHER WATCH FROM MIDNIGHT TUESDAY TO MIDNIGHT WEDNESDAY
     FOR MISSOULA/BITTERROOT VALLEYS...BITTERROOT/SAPPHIRE
     MOUNTAINS...BUTTE/BLACKFOOT REGION...POTOMAC/SEELEY LAKE REGION.

     FIRE WEATHER WATCH FROM 3 PM MONDAY TO MIDNIGHT WEDNESDAY FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...
     FLATHEAD/MISSION VALLEYS...LOWER CLARK FORK REGION.

ID...FIRE WEATHER WATCH FROM MIDNIGHT TUESDAY TO MIDNIGHT WEDNESDAY
     FOR NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER
     MOUNTAINS...OROFINO/GRANGEVILLE REGION...LOWER HELLS
     CANYON/SALMON RIVER REGION.

     RED FLAG WARNING UNTIL MIDNIGHT TUESDAY FOR NORTHERN CLEARWATER
     MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE
     REGION...LOWER HELLS CANYON/SALMON RIVER REGION.

&&

UPDATE...KOLATA
PREV DISCUSSION...MEAD
AVIATION...RPN
Hazardous weather outlook, Aug 7, 4:22 AM MDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
422 AM MDT MON AUG 7 2006

IDZ005>008-MTZ001>007-043-072230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
322 AM PDT MON AUG 7 2006 /422 AM MDT MON AUG 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE OFF THE CALIFORNIA COAST WILL INTO THE
INTERMOUNTAIN WEST TODAY. INCREASING MOISTURE AHEAD OF THE SYSTEM
WILL LEAD TO PERIODS OF THUNDERSTORM ACTIVITY THIS AFTERNOON
THROUGH TONIGHT. A FIRE WEATHER WATCH IS IN EFFECT FOR THIS
AFTERNOON THROUGH TUESDAY EVENING. SEE GTFRFWMSO FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UPPER LEVEL LOW WILL TRACK ACROSS THE NORTHERN ROCKIES TUESDAY THROUGH
TUESDAY NIGHT. INCREASING MOISTURE AHEAD OF THE SYSTEM WILL LEAD
TO PERIODS OF THUNDERSTORM ACTIVITY TUESDAY THROUGH TUESDAY
NIGHT. A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY AFTERNOON
THROUGH TUESDAY EVENING. SEE GTFRFWMSO FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Red Flag Warnings in Idaho, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.